A 12-year-old boy with a history of double-outlet right ventricle who has had an initial surgery for a Blalock-Taussig shunt and then a repair with placement of a right ventricle–to–pulmonary artery (RV-to-PA) conduit now presents with increasing shortness of breath for replacement of his RV-to-PA conduit. Of note, during his prior procedure, he developed severe thrombocytopenia and was found to have heparin-induced thrombocytopenia (HIT) antibodies.
Heparin-induced thrombocytopenia occurs in two forms. Type I thrombocytopenia results in a mild, transient reduction of platelets, acts by a nonimmunologic mechanism, and occurs 24-72 hours after heparin therapy. The more serious Type II thrombocytopenia, which is also known as heparin-associated thrombocytopenia and thrombosis (HITT), is immunologically mediated, occurs 5-10 days after heparin exposure, and results in marked thrombocytopenia with the potential for severe thromboembolic complications. The more serious thrombocytopenia and thrombosis reactions can be life-threatening. This case refers only to Type II HIT.
A complex of heparin and platelet factor 4 (PF4) activates this immunologic response. When this heparin-PF4 complex binds to an activated platelet surface, it results in further platelet activation and release of PF4, resulting in a vicious cycle of platelet activation and aggregation leading to thrombocytopenia and thrombosis.
Diagnosis for HIT is typically made on clinical grounds (platelet drop of 50% or new thrombosis 5-10 days after initiating heparin therapy), since testing typically has a slow turnaround time. The gold standard for confirmation of HIT is the 14C-serotonin release assay; however, because of the expense and difficulty in obtaining the test, an ELISA immunoassay is the more common test that is performed. The ELISA test is very sensitive to heparin-PF4 antibodies, so a negative test strongly suggests the absence of HIT, but a positive test has unclear clinical implications. Decisions on the likelihood of HIT must be made based on a pretest clinical score (the 4 Ts: thrombocytopenia, timing of platelet fall, thrombosis, and other causes for thrombocytopenia).
The decision to use heparin for anticoagulation during cardiopulmonary bypass (CPB) is dependent on whether circulating heparin-PF4 antibodies are still detectable. HIT antibodies typically disappear after a period of 50-90 days. If HIT antibodies are no longer present, unfractionated heparin (UFH) can be used for CPB. In cases where IgG antibodies to heparin-PF4 remain, a more specific functional assay such as the serotonin release assay or a platelet aggregation assay can be used. If these assays are either positive for HIT or unavailable, an alternative anticoagulant can be used, or heparin can be attempted after intraoperative plasma exchange to reduce the antibody titer.
In the case of this child, an immunoassay for HIT antibodies could be undertaken to determine the correct course of action.
All forms of heparin should be avoided to prevent the development of thrombosis.
If intraoperative anticoagulation is necessary, potential nonheparin ...
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.